Weight Loss & Menstruation (TMI for boys)

I have been losing weight. Nothing drastic - your normal 2# a week. No special supplements or anything.

I happened to start dieting the same week I was to get my period (I’m on the Pill) and I got it. I got it again 2 weeks later. Then again 2 weeks later as scheduled. Then AGAIN 2 weeks later!

This has happened to me before but it’s usually one “middle of the month” period then not again, even though I continue to lose weight.

I asked my gynecologist if it’s ok and she said it was nothing to be worried about. So, I’m not worried.

But I would like to read something about what is going on, why this happens and, really - how can someone bleed for half a month and still stay alive? :slight_smile:

Unfortunately, when I Google “weight loss” and “menstruation” every single hit is about how weight loss (usually drastic weightloss due to an eating disorder) can STOP your periods. Obviously, this is not what is happening to me.

Anyone ever get an explanation for this from your doctor, or know how I can more effectively Google the topic? Perhaps a name for this…condition?

How long have you been on the variety of Pill you’re on? Your body may be reacting to it in a new way, which does happen. I was on Ortho Tricyclen with no issues for about a year, then suddenly started bleeding much like you describe, but slightly less predictably. I switched to a lower-dose variety and was back on schedule. Had nothing to do with weight loss in my case, though.

Disclaimer: IANA doctor. This is just Yer Mom speaking.

So, you’re saying that you’re getting a period every 2 weeks, instead of every 4 weeks? Is each period running for 4 or 5 days each time, or is it only a bit of spotting or breakthrough bleeding every two weeks?

The main cause of odd menstruation patterns is the Pill. Breakthrough bleeding is normal for oral birth control. What would not be normal is if each period lasts a full 5 days, and is very heavy. Then your OB/GYN would be talking about ultrasounds and hysteroscopies and other diagnostic tests to make sure there wasn’t something drastically wrong with your uterus. But since she isn’t–and assuming that you’ve given her precise details about exactly what each period is involving, in terms of exactly how much blood is coming out and exactly how often it’s happening–then I wouldn’t worry.

But when you’re in a doctor’s office, it’s very easy to fall into the “I’m okay, it’s fine” mode, in which you smile and tell the doctor how healthy you are, because you want her to feel good about you and to feel successful as a doctor. But this often means that you aren’t giving the doctor the complete details of exactly how bad the condition is, so he/she can’t make an informed medical diagnosis (for example, when he asks how bad the knee pain is, and you say, “Oh, it’s not so bad”, so then he shrugs and doesn’t give you that prescription for Tylenol 3 that you really could have used, because you didn’t tell him.)

The amount of blood that’s lost during menstruation is actually not that much. It tends to spread out on the Kotex and look worse than it is, but nobody with heavy periods ever bleeds to death simply because of the heavy periods (barring hemorrhages). The complications of heavy menstrual bleeding are anemia, and toxic shock syndrome, because you tend to leave the tampon in for too long. But unless the blood is just gushing out–unless you’re going through a pad an hour for more than a few hours, which would be termed a hemorrhage and requires emergency room treatment–a woman isn’t in any danger of bleeding to death just from menstrual blood loss.

Now, if you’re really “bleeding for half a month”–if you’re having a period every two weeks, and each period is lasting a full 5 days, then that IS a serious medical issue and you need a new OB/GYN (that is, assuming you gave her explicit details.)

Also, when you say you’re losing 2 pounds a week, is that actually measurable, or are you just estimating? Are you actually stepping on a scale once a week and clocking that?

Because another cause of odd menstrual patterns is extreme weight loss. Cite:

The general rule of thumb for healthy weight loss is one or two pounds a week. If you’re on some kind of balls-to-the-wall weight loss diet, that might be messing up your cycle, too. And “2 pounds a week”, while not qualifying as a anorexic’s “drastic” is at the high end of the official recommendations for healthy weight loss. Which is why I’m asking whether you were actually measuring that, or just guessing.

I’m not a woman, but my wife ran into this when she was on the Pill. Her doctor explained it to her by pointing out that her dose was tailored for her based in part on body weight, and thus by losing weight, she was effectively overdosing on the good ol’ hormones (not dangerously so, but it was more than was needed).

He reduced her dose and worked with her on the weight loss program and she had no problems after that.

Thanks for the answers so far. Good things to think about.

To answer a few questions:

  • I’ve been on this version of the pill for at least 5 years.
  • I’ve weighed much less and much more than this in that 5 years (sad to say, I know) - so it’s not improper dosage for my weight.
  • I am indeed losing 2 lbs a week. I do eDiets and I have to check in with them once a week and state it, and I weigh myself often (too often). I’m not doing anything drastic, like severely under-eating (about 1800 cals a day). I am a, er, very thick woman and am nowhere near being under weight.

I did not go into detail with my gynecologist about the details of what “kind” of period I am having mid-cycle. It is actually a bit longer - with more “low flow” at the beginning and then a couple days of regular bleeding and then tapering off again. So the only difference is the length of the low-flow time at the beginning, which makes the whole thing longer.

There is no hemorrhaging (I had experienced that before, like 8 years ago, and it was not fun) and the cramps are no different than my regular period.

I think what I may do, based on DDG’s post, is wait out this month and if I get a mid-cycle “surprise” next month, go back to the gynecologist and have a chat, more seriously this time. To be honest, I do not have any real “relationship” with my gyno. I just sort of call up their local office once a year and ask for “whatever female doctor is available” and go in for my yearly exam so I can get my Pill refill and make sure I don’t have cervical cancer or herpes.

So, yeah…sounds like this isn’t TOO normal and maybe I should worry more. I’ll hie myself to the doctor next month if this prevails.

Oh one other thing…since you think it’s the Pill that probably is causing my problem…is it possible that my body is no longer working correctly with this pill even though it’s been ok for a long time?

Yep, it’s possible. Every pill I’ve been on has been fine for anywhere from a few months to a year and then all hell breaks loose. And I’ve been on four different kinds, including the minipill, which to be fair I wasn’t on long and wasn’t having problems with.

I don’t know about you, but if I was bleeding for as long as you are, I wouldn’t have let them blow it off as normal. It may not be a real problem medically, but something’s out of whack, even if it’s just that you need a different pill.

I have to say, this actually sounds like a normal period to me, three to five days from start to finish. The breakthrough bleeding with the Pill that you get is more like random spotting, not an actual observable “flow”, with a beginning, a middle, and an end. So it sounds to me like, yeah, you’re having regular period every two weeks, instead of every four weeks.

And the fact that you’ve been on this pill for 5 years, but this menstrual irregularity just showed up, says to me that it’s something that’s changed in you, and not in a good way. :frowning: And not just attributable to heavy dieting, because as you observed, heavy dieting tends to decrease periods, not increase them.

I’d definitely think about either finding a new gyno, or else having a more in-depth talk with the one you have.

And–I wouldn’t wait another month or two to “see what happens”, either, because (not to alarm you unnecessarily but…) some of the causes of suddenly irregular periods are things like pelvic infections (which can leave you sterile if untreated), thyroid or pituitary problems, endometrial cancer, and cervical cancer.

But like Whiterabbit said, it’s probably just that you need a different pill. Definitely talk to the doctor.